Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 25, 2008, 4:36 PM CDT for Lake of the Woods County, Minnesota. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 4:36 PM CDT (21:36 UTC)
- Expired
- May 25, 2008, 4:51 PM CDT
- In force
- 15 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 244 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:49 PM CDT | HAIL 0.88 | 1 Sw Clementson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 252136
SVRFGF
MNC077-252200-
/O.NEW.KFGF.SV.W.0010.080525T2136Z-080525T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 500 PM CDT
* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 4 MILES SOUTHWEST OF CLEMENTSON...OR 59 MILES
EAST OF ROSEAU...MOVING TO THE NORTHEAST AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLEMENTSON AT 445 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4854 9451 4868 9468 4874 9459 4873 9457
4873 9455 4871 9453 4871 9445 4871 9443
4870 9442 4858 9442
TIME...MOT...LOC 2136Z 231DEG 20KT 4867 9449
$$
JK1 follow-up statement
000
WWUS53 KFGF 252151
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT SUN MAY 25 2008
MNC077-252200-
/O.CAN.KFGF.SV.W.0010.000000T0000Z-080525T2200Z/
LAKE OF THE WOODS MN-
451 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE OF THE WOODS
COUNTY IS CANCELLED...
AT 450 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EAST CENTRAL LAKE OF THE WOODS COUNTY. SO THE WARNING HAS
BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.
LAT...LON 4854 9451 4868 9468 4874 9459 4873 9457
4873 9455 4871 9453 4871 9445 4871 9443
4870 9442 4858 9442
TIME...MOT...LOC 2150Z 231DEG 20KT 4872 9440
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:31 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 25, 3:31 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 331 PM CDT SUN MAY 25 2008 .SHORT TERM... MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL CHANCES ACROSS FAR EASTERN MINNESOTA ZONES LATE THIS AFTERNOON AND EARLY THIS EVENING. 19Z SURFACE ANALYSIS DEPICTED MAIN LOW PRESSURE CENTER NEAR HCO WITH ASSOCIATED PREFRONTAL TROUGH ALONG RED RIVER VALLEY. LATEST CONVECTION WAS STARTING TO FIRE IN LAKE OF THE WOODS AND ROSEAU COUNTIES. ACTIVITY WAS FIRING ALONG AREA OF STRONGEST LOW LEVEL MOISTURE FLUX CONVERGENCE AND INSTABILITY...PER MSAS DATA. IN ADDITION WATER VAPOR IMAGERY SHOWED AXIS OF STRONG 250 MB UPPER LEVEL JET FROM NORTH CENTRAL NEBRASKA TO THE WESTERN UPPER GREAT LAKES. GFS/NAM IN GENERAL AGREEMENT WITH PLACEMENT OF SURFACE LOW CENTER OVER THE NORTHERN RED RIVER VALLEY AT 18Z AND EAST INTO THE ARROWHEAD OF MINNESOTA BY 00Z. MODELS APPEAR TO HAVE A GOOD HANDLE ON TIMING OF PREFRONTAL TROUGH SUGGESTING BEST CONVECTIVE POTENTIAL ACROSS THE EAST WILL BE BEFORE 00Z WHEN LOW LEVEL INSTABILITY SURFACE BASED CAPE IN EXCESS OF 1000 J/KG...LI TO -5 AND TOTAL TOTALS OF 51. EXPECT GREATEST RISK FOR THUNDER WITH ISOLATED SEVERE POTENTIAL TO BE ALONG AND EAST OF A ROSEAU TO FERGUS FALLS LINE FOR LATE THIS AFTERNOON INTO EARLY THIS EVENING. THIS IS SUPPORTED BY MODERATE LOW LEVEL INSTABILITY IN PLACE OVER AREA WITH SURFACE BASED CAPE AOA 1000 J/KG...STEEP MID LEVEL LAPSE RATES...BULK SHEAR VALUES OF 30-40 KTS. LATE TONIGHT INTO WED WEATHER PATTERN BECOMES MUCH MORE TRANQUIL AS HIGH PRESSURE SLOWLY DROPS SOUTH ACROSS FORECAST AREA. ONCE AGAIN VERY COOL CONDITIONS EXPECTED MONDAY NIGHT WITH FROST POTENTIAL HEADLINES POSSIBLE. TUESDAY INTO WEDNESDAY SLOW WARMUP COMMENCES OVER FORECAST AREA WITH REGION GETTING BACK UP INTO THE 70S BY MID WEEK. .LONG TERM THU-SUN... LONG TERM GUIDANCE STILL FOLLOWING PRETTY CLOSE TO THE ECMWF MODEL AGAIN TODAY. FORECAST FOR MAINLY FRI/SAT STILL LOOKING WET...BUT THIS IS SOMEWHAT HARD TO BELIEVE THIS FAR OUT...ESPECIALLY SINCE IT HAS BEEN SO DRY LATELY. MODELS STILL START OUT THE LONG TERM PERIOD WITH A CENTRAL PLAINS 500MB RIDGE...THEN THE FLOW STARTS TO TURN MORE ZONAL AND THEN NORTHWEST. AS THIS OCCURS...THE NEXT SHORT WAVE DROPS INTO THE NORTHERN PLAINS FOR MAINLY FRI/SAT. SFC PROGS CORRESPONDINGLY PUT A LOW SOMEWHERE IN THE NORTHERN PLAINS ALONG WITH THE PCPN CHANCES. THIS DOES HAVE PRETTY GOOD CONTINUITY FROM SATURDAYS MODEL RUNS...SO VERY FEW CHANGES WERE NEEDED. TEMPS ALSO LOOK TO STAY CLOSE TO NORMAL. && .AVIATION... LOTS OF CHALLENGES IN THE AVIATION FORECAST...WITH MOST ELEMENTS (WIND/WEATHER/CLOUDS) GOING THRU LARGE SWINGS. FOR STARTERS...WIND DIRECTIONS WILL GO FROM SOUTH/SW TO A WEST/NW COMPONENT IN THE MID EVENING...THEN GO TO MORE OF A STRAIGHT NORTH DIRECTION BY MONDAY MORNING. COULD BE SOME CONVECTIVE SHOWERS/TS YET EARLY THIS AFTERNOON NEAR KBJI...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INSERT A HIGH PROBABILITY INTO ITS TAF. OTHERWISE...THERE IS FAIRLY WIDESPREAD SHOWER ACTIVITY IN WESTERN ND/SOUTHERN CANADA THAT SHOULD AFFECT THE TAFS AFTER WINDS TURN MORE NORTHWEST BY LATE EVENING AND OVERNIGHT (AS THE SFC LOW MOVES EAST). CLOUD HEIGHTS WILL BE LOWEST AS ANY SHOWER ACTIVITY MOVES THRU LATE THIS EVENING AND OVERNIGHT. MANY UPSTREAM OBSERVATION SITES IN SOUTHERN CANADA ARE REPORTING CEILINGS BELOW 1000FT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON .LONG TERM... && .AVIATION... && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON
Hazardous weather outlook, May 25, 1:15 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 115 PM CDT SUN MAY 25 2008 NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- RANSOM-SARGENT-WESTERN WALSH COUNTY- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 261645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PB/DTR
In the hours before
Local storm report, May 25, 3:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 E LAKE ITASCA 47.25N 95.15W
05/25/2008 E0.50 INCH HUBBARD MN TRAINED SPOTTER
0300 PM HAIL OAK ISLAND 49.31N 94.85W
05/25/2008 E0.25 INCH LAKE OF THE WOODS MN PUBLIC
REPORTED AT SPORTSMAN LODGE AND AT ANGLE INN LODGE
0325 PM HAIL BEMIDJI 47.48N 94.88W
05/25/2008 E1.00 INCH BELTRAMI MN AMATEUR RADIO
0340 PM HAIL TURTLE RIVER 47.59N 94.76W
05/25/2008 E0.75 INCH BELTRAMI MN AMATEUR RADIO
&&
DRIDDLELocal storm report, May 25, 4:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
434 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N LAPORTE 47.26N 94.76W
05/25/2008 E1.75 INCH HUBBARD MN TRAINED SPOTTER
NICKEL TO GOLF BALL SIZED HAIL.
&&
PJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 57 min |
| May 25, 3:00 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 38 min |
| May 25, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 56 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 45 min |
| May 25, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 40 min |
| May 25, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.